Thursday, October 30, 2008

Government Says Gardasil Drug is “Safe and Effective”

The U.S. government announced Wednesday, Oct. 22 that Gardasil, the vaccine prescribed to prevent Human papillomavirus (HPV) and cervical cancer, is safe to use with no serious side effects. The Center for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) stated that even though there have been 10,326 adverse effects reported since the drug was released 2 years ago, no associations were found between Gardasil and any serious side effects.

Adverse events were reported to the Vaccine Adverse Event Reporting System (VAERS) between June 8, 2006 and August 31, 2008. 94% of events were considered non-serious with 6% of them being serious. The most common non-serious events included fainting, pain and swelling at the injection site (the arm), headache, nausea and fever. A serious event is defined by the CDC as involving hospitalization, death, permanent disability, or life-threatening illness. Serious events experienced included Guillain-Barré Syndrome, blood clots in the heart, lungs, and legs, and 27 reports of death. 3 causes of death are unknown, 1 is still under review, and 7 deaths could not be evaluated because they didn’t have enough information. According to the CDC, all serious effects have been reviewed by medical experts with no pattern suggesting Gardasil was the cause.

The National Vaccine Information Center (NVIC) is requesting that the CDC and FDA release the study and methods used to determine Gardasil’s safety. "Transparency in government is essential to trust in government and replication is the hallmark of good science," said NVIC President, Barbara Loe Fisher. "Parents of young girls and women cut down in their prime - some of them paralyzed or dead within hours or days of getting Gardasil vaccine - deserve better answers than a whitewashing of this vaccine's very serious side effects. Until there is an independent confirmation of these unverified findings by individuals and companies without financial ties to the government or industry, it is not credible."

According to the CDC, 25 percent of girls between the ages of 13 and 17 have received the Gardasil vaccine. Merck & Co., the makers of Gardasil, have attempted in the past but failed to make the vaccine mandatory in states throughout the U.S. The CDC currently has an entire web page endorsing the major HPV vaccine brand name, Gardasil. Their HPV safety section proclaims that “studies have found no serious side effects” and that the Gardasil vaccine is both “safe and effective.”

What is your opinion regarding this announcement? Have you or anyone you know experienced any side effects associated with the Gardasil vaccine? Please share your experiences!


Anonymous said...

I don't think they can safely say that there are no side effects when so many reports have been made. I also read that some of the girls died as soon as a week after receiving the vaccine and were in good health before that. Seems like the government is promoting this drug. The risks don't outweigh the benefits because cervical cancer does not cause that many deaths per year and can usually be successfully treated with early detection Pap smears.

Dr.Rutledge said...

I'm an academic physician (formerly at Harvard and Stanford) who found your blog while looking for the best health writers. I think your writing is great! I would like to feature you on Wellsphere, a top 10 health website that has well over 2 million visitors monthly.

If you would like to learn more, just drop me an email to

Anonymous said...

As with any vaccinations, side effects WILL occur in a small portion of people. Although it's sad and disturbing what happened to these young ladies, most people that have had the vaccine are fine. The only reason people are freaking out is because the vaccine is the first of its kind, is new and extremely controversial. People need to realize these adverse effects always have and always will occur in a small amount of people since all people react differently to different medicines.

Anonymous said...

I have had all three of my shots: the first one almost a year ago and the last one almost five months ago. I have experienced no side effects.

Anonymous said...

my daughter, a perfectly healthy 16 year received her first (and last) shot in January 2009. Collapsed in school and was rushed to hospital. In the last 3 weeks she has had nausea, dizziness, chest pain, shortness of breath, abdominal pain, and fainting.She's missed alot of school, failed 2 subjects and I'm close to losing my job for having to leave to pick her up.I've already cancelled her appointments for the next doses! I work with another girl whose daughter is now having seizures and been hospitalized. She too was a healthy 15 year old.